LaTeX forum ⇒ Fonts & Character SetsClassical Greek aspiration mark shifts to letter or punctuation on the left Topic is solved

Information and discussion about fonts and character sets (e.g. how to use language specific characters)
DataLinkDroid
Posts: 5
Joined: Wed Nov 14, 2018 4:00 am

Classical Greek aspiration mark shifts to letter or punctuation on the left  Topic is solved

Postby DataLinkDroid » Wed Nov 14, 2018 4:28 am

The MWE below shows the problem that I am having with the aspiration mark above the Greek rho letter. When I typeset, for example, the two words, 'μηδὲ ῥάβδον', the aspiration mark above the first letter of the second word, shifts to the last letter of the first word (so that the epsilon at the end of the first word has two diacritics instead of one).

Note that the above shifting only happens with the letter rho (vowels are fine). I was surprised when this happened, because the 'rho with breathing mark' is a single Unicode character (encoded in UTF8). Somehow, the letter was recognised, split into a letter + diacritic, and then the diacritic moved to be placed over a different glyph.

I am using XeLaTeX and not pdfLaTeX.

Is this a known issue, or is there something I haven't done? It seems like everything else is working perfectly.

Thanks for any assistance or pointers you may be able to give.

David

MWE: (I have added \Huge just for readability.)

  1. \documentclass{article}
  2.  
  3. \usepackage{fontspec}
  4. \usepackage{polyglossia}
  5.  
  6. \setmainlanguage[variant=british]{english}
  7. \setotherlanguage[variant=poly]{greek}
  8.  
  9. \setmainfont{Cardo}
  10.  
  11. \begin{document}
  12.  
  13. \begin{greek}
  14. \Huge μηδὲ ῥάβδον
  15. \end{greek}
  16.  
  17. \end{document}
Attachments
2018-11-14_13-24-18.png
Problem Example
2018-11-14_13-24-18.png (10.02 KiB) Viewed 334 times

User avatar
Stefan Kottwitz
Site Admin
Posts: 9197
Joined: Mon Mar 10, 2008 9:44 pm

Postby Stefan Kottwitz » Wed Nov 14, 2018 11:34 am

Hi David!

I don't have the Cardo font on my Mac so I cannot test it. But I tested with pdfLaTeX for comparison and it works normally.

  1. \documentclass{article}
  2. \usepackage[T1]{fontenc}
  3. \usepackage[utf8]{inputenc}
  4. \usepackage[greek]{babel}
  5. \begin{document}
  6. \Huge μηδὲ ῥάβδον
  7. \end{document}


greek.png
greek.png (6.3 KiB) Viewed 318 times


Stefan
Site admin

DataLinkDroid
Posts: 5
Joined: Wed Nov 14, 2018 4:00 am

Postby DataLinkDroid » Thu Nov 15, 2018 12:57 am

It's good to know, Stefan, that it at least works in pdfLaTeX. I'm going to try using a different font for the Greek text and see how that goes, if it makes any difference.

David

DataLinkDroid
Posts: 5
Joined: Wed Nov 14, 2018 4:00 am

Postby DataLinkDroid » Thu Nov 15, 2018 2:03 am

Well, there seems to be some peculiarity with the Cardo font that is triggering the issue. A couple of other fonts that I have just tried are working fine (Linux Libertine O and GFS Artemisia). Attached is a sample of the latter.

A simple:

  1. \newfontfamily\greekfont{GFS Artemisia}[Script=Greek]

was all that was needed.

Thanks again for testing it out.

Regards,
David
Attachments
2018-11-15_10-54-53.png
GFS Artemisia font
2018-11-15_10-54-53.png (6.05 KiB) Viewed 301 times


Return to “Fonts & Character Sets”

Who is online

Users browsing this forum: No registered users and 2 guests